Hello, all! I found this great site when looking for help with my recent thyroid lab results.
This is a new doctor and she told me everything was "normal"
and no treatment was necessary.
However, I feel awful!
For years now, I've had so many of the classic hypo symptoms.
Some days I can barely drag myself out of bed.
And when I do, the depression and fatigue overwhelm me throughout the day.
I feel like I'm in slow motion, that is, when I move at all!
Anyway, I realize these results are not *too* bad,
but my TSH is clearly elevated
and my Free T4 is near the bottom of low.
Surely some kind of treatment would be necessary?
TSH stands for Thyroid Stimulating Hormone. It is produced by the pituitary and as it increases, it causes the thyroid glands to produce the thyroid hormones, T4 and T3. Most of the T4 and T3 hormones are bound up with protein molecules and thus inactive. Only a small portion of T4 and T3 are free of protein and thus biologically active.
Many doctors have the "Immaculate TSH Belief" and only want to use TSH to diagnose and treat a patient. That is wrong. Yours has gone beyond that and at least tested you for the biologically active thyroid hormones, Free T3 and Free T4. Unfortunately your doctor does seem to use "Reference range Endocrinology" by which they will tell you that any thyroid test result that falls within the reference range is adequate. That too is wrong. The ranges are far too broad for that to be true.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not just test results.
Free T3 is the most important of the thyroid tests because it largely regulates metabolism and many other body functions. Scientific studies have shown that Free T3 correlated best with hypo symptoms, while Free T4 and TSH did not correlate. Your Free T3 and free T4 need to be increased as necessary to relieve symptoms. Many of our members, myself included, report that symptom relief for them required that FT3 was adjusted into the upper part of its range and FT4 adjusted to around the midpoint of its range.
I think you can get some good insight into clinical treatment from this link to a letter written by a good thyroid doctor for patients that he sometimes consults with from a distance. The letter is then sent to the PCP of the patient to help guide treatment.
So what I suggest is that you give a copy of the letter to your doctor and request a prescription to raise your Free T3 and Free T4 levels adequately to relieve your symptoms. You should also make a copy of this link and mark up all the hypothyroid symptoms that you have and also give a copy of that to the doctor.
While at the doctor's you should also request to be tested for the thyroid antibodies, which are Thyroid Perosidase, and Thyroglobulin antibodies, normally identified as TPO ab and TG ab tests. Also, since hypo patients frequently are low in other areas as well, you should get tested for Vitamin D, B12, iron/ferritin, and RBC magnesium.
If you will get those tests done and then get a copy of the lab report and post results and reference ranges, then members will be glad to help interpret and advise further. If your doctor is unwilling to consider treating you clinically, then you will either have to feed him enough information to cause him to reconsider, or you will have to find a good thyroid doctor that will do so.
Thank you so much for your very thorough response! I have read over it many times in the last two weeks.
I have since learned (via ultrasound) that I have at least two nodules, one of the left (7 mm) and one on the right (3 cm). Consequently, I have a biopsy scheduled for December 7. Trying not to get too freaked out about that. Negative thoughts won't help me now!
In the meantime, the doctor has put me on a small dose (25 mcg) of Synthroid. No T3 yet. I don't seem to be having any negative reactions to it. And, in fact, actually feel a little better. Maybe what I'm feeling is hope, hope that I'm finally on the right track. Five years ago, I had a doctor start me on 100 mcgs of Synthroid right off the bat and I almost immediately went psycho. I begged him after 6 weeks to either lower the dose or switch me to Armour, but his only recommendation was to increase the Synthroid to 125 mcgs! Ack! I tore up his prescription and never went back. Wish I had thought at the time to just cut the 100 mcg pill in half, but, seriously, I was not in my right mind at the time.
I'm hoping since this new doctor is very young (just four years out of school) that she will be open and willing to *listen* to my symptoms. So far, so good. I get the sense I need to go slow as to not overwhelm her. Isn't that ridiculous? Me not confusing the doctor with medical facts. *rolling my eyes*
Thank you too for the links. That first in particular has been a big help already.
My thanks again for your input. I really do appreciate it!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.